Nebraska, 2020High Wind in Nebraska, April 12, 2020
April 12, 2020 · NWS OAX · 1 event in 1 county or zone
A mid April severe/winter storm system came through Nebraska over the weekend on April 11 and 12. Before the blast of cold air, a surge of warm, moist air in front of a rapidly strengthening low led to severe weather across southeast Nebraska and southwest Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid April severe/winter storm system came through Nebraska over the weekend on April 11 and 12. Before the blast of cold air, a surge of warm, moist air in front of a rapidly strengthening low led to severe weather across southeast Nebraska and southwest Iowa. 3 inch hail was reported near Murray, IA. The next day a cold front moved through the area and the primary precipitation type was snow. A strong pressure gradient led to strong winds with a 58 MPH the max wind gust reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 12, 5:37 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 12, 5:37 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
637 AM CDT Sun Apr 12 2020
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 411 AM CDT Sun Apr 12 2020
Today through Tonight
Dominate large scale feature is mid level positive tilt trough
extending from the upper Midwest to the southern Rockies. VWP
network seem to be picking up on a minor vort max moving into
western KS. At the surface, leading edge of a stout cold front
extended from about southwest MN to leeside low over western KS.
Regional obs though indicate brunt of cold air advection was
working its way through the Dakotas and the NE panhandle. Quite
complicated forecast to contend with through tonight. 88D mosaic
was showing snow from southwest MN to the southern NE panhandle,
and just a matter of time now before it begins drifting
southeastward toward the CWA. Meanwhile, adequate instability was
allowing isolated cells to develop over southeast NE, and with
steep mid layer lapse rates/MUCAPE 1000 J/Kg, expect potential for
additional elevated storms will continue at least through sunrise
followed by increasing areal coverage of rain over the CWA.
Change over from rain to snow will occur gradually from NW-SE
today.
Tight surface pressure gradient over the region will induce
northerly wind gusts up to 50 mph, and will likely lead to near
white out conditions over portions of northeast NE where heavy
snowfall will be most prevalent. As of now, focus for snow
accumulations from 3 to 8 inches will be northwest of a line from
about Macy to Cedar Rapids. 1 to 2 inches will be possible then
approaching the I-80 corridor with less than an inch just a bit to
the south. Snow will quickly taper off early this evening.
Monday through Wednesday
Surface high building in from the south will bring a more stable air
mass to the region resulting in dry conditions prevailing. Below
normal highs are on tap with mid 30s/mid 40s expected Monday and
Tuesday followed by 40s on Wednesday.
Thursday through Saturday
Mix of rain and snow will be possible for the most part along and
south of I-80. Warming trend is on tap with highs going from the mid
40s/low 50s on Thursday to the upper 50s/low 60s Saturday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 627 AM CDT Sun Apr 12 2020
Regional obs showing MVFR conditions for the most part over
eastern NE. SN activity extending from SW MN to SW NE will
gradually migrate SEWD through the day today with a change over
from RA to SN this morning at KOFK and later this afternoon at
KOMA/KLNK. NW winds gusting around 40kt expected at all terminals
and will likely push restrictions to less than IFR at KOFK this
afternoon. SN activity at both KOMA and KLNK will be on the light
side thus expect vsbys remaining in MVFR territory. Improvement
to VFR then late this afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for NEZ052-053-067-068-090>093.
Freeze Warning from 10 PM this evening to 8 AM CDT Monday for
NEZ066>068-078-088>093.
Winter Weather Advisory from 10 AM this morning to 1 AM CDT
Monday for NEZ015-033-034-042>045-050-051.
High Wind Warning from 10 AM this morning to 10 PM CDT this
evening for NEZ065-066-078-088-089.
Winter Storm Warning until 1 AM CDT Monday for NEZ011-012-
016>018-030>032.
IA...Wind Advisory from 10 AM this morning to 10 PM CDT this evening
for IAZ055-056-069-079-080-090-091.
Freeze Warning from 10 PM this evening to 8 AM CDT Monday for
IAZ079-080-090-091.
Winter Weather Advisory from 10 AM this morning to 1 AM CDT
Monday for IAZ043.
&&
DISCUSSION...DEE
AVIATION...DEEHazardous weather outlook, Apr 12, 4:25 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
525 AM CDT Sun Apr 12 2020
NEZ011-012-016>018-030>032-130030-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
525 AM CDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of northeast
Nebraska.
.DAY ONE...Today and Tonight
A winter storm warning remains in effect though tonight
Rain will gradually change over to all snow this morning. Snowfall
will be heavy at times and will continue through the day before
diminishing early this evening. Accumulations ranging from 3 to 8
inches will be possible generally northwest of a line from about
Macy to Cedar Rapids. In addition, north winds gusting to 50 mph
will result in considerable blowing snow causing blizzard or near-
blizzard conditions through the day. Trees, power lines, and tent
facilities will be susceptible to damage, and power outages are
possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, snowfall reports
are appreciated.
IAZ043-NEZ015-033-034-042>045-050-051-130030-
Monona-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-
525 AM CDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.
.DAY ONE...Today and Tonight
A winter weather advisory is in effect today.
Rain will gradually change over to all snow this morning and will
continue through the day before diminishing early this evening.
Accumulations ranging from 1 to 2 inches will be possible
generally south of a line from about Macy to Cedar Rapids
approaching I-80. The snow combined with strong north winds with
gusts to 50 mph will result in reduced visibilities through the
day. Trees, power lines, and tent facilities will be susceptible
to damage, and power outages are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, snowfall reports
are appreciated.
NEZ065-066-078-088-089-130030-
Seward-Lancaster-Saline-Jefferson-Gage-
525 AM CDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of southeast
Nebraska.
.DAY ONE...Today and Tonight
A high wind warning is in effect today.
Rain is expected to gradually change over to snow from north to
south this afternoon before diminishing in the early evening.
Accumulations of an inch or so are possible along the I-80
corridor with less than a half inch expected over far southeast
Nebraska and southwest Iowa. In addition to this, North winds
will increase with gusts to 50 to 60 mph. Trees, power lines, and
tent facilities will be susceptible to damage, and power outages
are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ055-056-069-079-080-090-091-NEZ052-053-067-068-090>093-130030-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Douglas-Sarpy-Cass-Otoe-Johnson-Nemaha-Pawnee-Richardson-
525 AM CDT Sun Apr 12 2020
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Isolated thunderstorms will move across the area early this
morning. A few strong storms with hail and gusty winds will be
possible.
A wind advisory is in effect for Sunday.
Rain is expected to gradually change over to snow from north to
south this afternoon before diminishing in the early evening.
Accumulations of an inch or so are possible along the I-80
corridor with less than a half inch expected over far southeast
Nebraska and southwest Iowa. In addition to this, north winds
will increase to 25 to 35 mph with gusts to 40 mph. Trees, power
lines, and tent facilities will be susceptible to damage, and
power outages are possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No Hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Apr 12, 4:40 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 5 N WAVERLY 40.99N 96.53W
04/12/2020 M1.50 INCH LANCASTER NE TRAINED SPOTTER
&&Local storm report, Apr 12, 4:43 AM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
543 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM HAIL 1 E LINCOLN 40.82N 96.67W
04/12/2020 M1.25 INCH LANCASTER NE TRAINED SPOTTER
&&Local storm report, Apr 12, 4:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM HAIL 4 SE LINCOLN 40.77N 96.64W
04/12/2020 E1.00 INCH LANCASTER NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Special weather statement, Apr 12, 5:33 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
633 AM CDT Sun Apr 12 2020
NEZ033-034-044-121200-
Burt NE-Cuming NE-Dodge NE-
633 AM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURT...SOUTHEASTERN
CUMING AND NORTHWESTERN DODGE COUNTIES UNTIL 700 AM CDT...
At 633 AM CDT, Doppler radar was tracking a strong thunderstorm over
Snyder, or 36 miles northeast of Columbus, moving northeast at 35
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
West Point, Scribner, Lyons, Snyder, Uehling, Craig, Oakland and Dead
Timber State Recreation Area.
LAT...LON 4157 9674 4170 9689 4201 9649 4181 9626
TIME...MOT...LOC 1133Z 229DEG 31KT 4169 9674
KERN
Local storm report, Apr 12, 6:51 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
751 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM HAIL 6 SSE LINCOLN 40.74N 96.65W
04/12/2020 M2.00 INCH LANCASTER NE PUBLIC
IMAGE SHARED VIA SOCIAL MEDIA OF 2 INCH
HAIL.
&&Local storm report, Apr 12, 7:24 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
824 AM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 AM HAIL 3 NW LINCOLN 40.85N 96.72W
04/12/2020 E0.50 INCH LANCASTER NE NWS EMPLOYEE
&&High Wind, Burt
- When
- April 12, 9:00 AM CST to 9:00 PM CST
- Where
- Burt forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Peak wind gust measured at TQE was 58 mph at 12:37 CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 12, 202011 deaths · 107 injured · $106 million · EF4 · 82 events
- Tornadoes and Flash Flooding in Georgia, April 12 to 13, 20209 deaths · 27 injured · $15 million · EF3 · 158 events
- Tornadoes and Flash Flooding in Tennessee, April 12 to 13, 20204 deaths · 24 injured · $10,000 · EF3 · 26 events
- Tornado in Mississippi, April 12, 20202 deaths · EF4 · 1 event
- Tornadoes and Hail in Louisiana, April 12, 20201 injured · $252 million · EF3 · 26 events
- Tornadoes and Flash Flooding in Texas, April 12, 20201 death · $175,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 20209 injured · EF2 · 68 events
- Flash Flood and Damaging Winds in Mississippi, April 12, 20201 death · $75,000 · 78 kt wind · 22 events
- Tornadoes and Flash Flooding in Alabama, April 12 to 13, 2020$29,000 · EF2 · 79 events
- Tornadoes and Hail in Louisiana, April 12, 2020$228,000 · EF2 · 19 events
- Flash Flooding and Debris Flow in Virginia, April 12 to 14, 2020$1.7 million · 55 kt wind · 70 events
- Winter Storm in Minnesota, April 12 to 13, 20201 death · $10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877682.